Wisconsin, 2005

Hail in Wisconsin, June 7, 2005

June 7, 2005 · NWS MKX · 5 events in 2 counties and zones

Isolated to scattered thunderstorms developed and pulsed to severe limits during the afternoon and slowly pushed east across portions of South-Central and Southeast Wisconsin. 5") was reported at Milwaukee General Mitchell International Airport just south of downtown Milwaukee at 1543CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Isolated to scattered thunderstorms developed and pulsed to severe limits during the afternoon and slowly pushed east across portions of South-Central and Southeast Wisconsin. Penny to quarter sized hail (3/4" - 1") was reported 1 mile east of LaValle, however hail up to the size of ping pong balls (1.5") was reported at Milwaukee General Mitchell International Airport just south of downtown Milwaukee at 1543CST. This same hail storm caused $2,000 in damage in South Milwaukee and $2,000 in damage in Cudahy due to dented cars, dented siding, and broken windows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 7, 1:40 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 7, 1:40 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 PM CDT TUE JUN 7 2005

.DISCUSSION...FORECAST FOCUS IS TIMING AND EXTENT OF CONVECTION
THIS WEEK.

IN THE SHORT TERM...MOST OF THE ONGOING CNVTN HAS BEEN SLIDING
EWD NR AND N OF WMFNT FM CNTRL MN TO NR SBM WITH NEW DVLPT ALG
ASSOCD OUTFLOW BDRY. STGST CELL WAS OVR NRN SAUK CO. WATCH STILL
GOING FOR PARTS OF CWA INCLUDING THAT STORM. WL FOLLOW THESE
TRENDS AND SPC LEAD TO PROVIDE RESOLUTION TO FCST STORM
COVERAGE AND INTENSITY IN FIRST PD.

LATER TNGT...ANOTHER MCS WILL LIKELY DVLP OVR THE NRN PLAINS.
THIS COMPLEX SHUD THEN ROLL EWD DOWN BACLIN ZN TWD NRN WI. AS LLJ
LEANS OVR TWD US WITH SFC WMFNT STILL IN THE AREA...SOME OF THIS CUD
GET INTO CWA ONCE AGN LATE TNGT OR ERLY WED.

AFTER THAT IN CONTINUING SW FLOW ALF...DAYTIME MLCAPES OF 2000-3000
J/KG ARE EXPECTED THROUGH THU WHILE ELEVATED CAPES AROUND 2000 J/KG
ARE EXPECTED AT NIGHT. VERY STEEP LAPSE RATES AND DRY AIR ALOFT IN
ADDITION TO WET BULB ZERO HTS AROUND 10 KFT WILL SUPPORT AT
LEAST ISOLATED SVR STORMS. KEPT POPS IN THE CHANCE CATEGORY SINCE
MOST ORGANIZED LIFT AND WIND SHEAR REMAINS WEST AND NORTH OF AREA.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
NJ
Hazardous weather outlook, Jun 7, 4:00 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT TUE JUN 7 2005

WIZ046-047-051-052-056>060-062>072-072200-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND
LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND AGAIN SUNDAY THROUGH
MONDAY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-072200-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS
500 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND
LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND AGAIN SUNDAY THROUGH
MONDAY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

TZ

In the hours before

Special weather statement, Jun 7, 10:17 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1117 AM CDT TUE JUN 7 2005

WIZ046-047-051-052-056>060-062>072-071800-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1117 AM CDT TUE JUN 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 425 IN EFFECT UNTIL 4 PM CDT FOR
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

MARQUETTE...GREEN LAKE...FOND DU LAC...SHEBOYGAN...SAUK...COLUMBIA...
DODGE...WASHINGTON...OZAUKEE...DANE...JEFFERSON...WAUKESHA...
MILWAUKEE.

A LINE OF THUNDERSTORMS...LOCATED FROM NEAR EAU CLAIRE TO NEAR LA
CROSSE...WAS MOVING EAST SOUTHEAST AT 30 MPH. THIS LINE WILL REACH
LA VALLE IN SAUK COUNTY BY 100 PM CDT...AND THE WISCONSIN DELLS BY
130 PM CDT. THE LINE WILL EVENTUALLY REACH A MONTELLO...TO PORTAGE...
TO SAUK CITY LINE BY 200 PM CDT.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS UP TO 60 MPH...LARGE HAIL TO THREE QUARTERS OF AN INCH...CLOUD
TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL RATES OF ONE HALF TO
ONE INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

WOOD
Special weather statement, Jun 7, 11:24 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1224 PM CDT TUE JUN 7 2005

WIZ046-047-051-052-056>060-062>072-071900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1224 PM CDT TUE JUN 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 425 IN EFFECT UNTIL 4 PM CDT FOR
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

MARQUETTE...GREEN LAKE...FOND DU LAC...SHEBOYGAN...SAUK...COLUMBIA...
DODGE...WASHINGTON...OZAUKEE...DANE...JEFFERSON...WAUKESHA AND
MILWAUKEE.

A LINE OF THUNDERSTORMS...LOCATED IN WESTERN MONROE COUNTY...NEAR
SPARTA...WAS MOVING EAST SOUTHEAST AT 25 MPH. THIS LINE WILL REACH LA
VALLE IN SAUK COUNTY BY 200 PM CDT...AND THE WISCONSIN DELLS BY 230
PM CDT. THE LINE WILL EVENTUALLY REACH A MONTELLO...TO PORTAGE...TO
SAUK CITY LINE BY 300 PM CDT.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS UP TO 60 MPH...LARGE HAIL TO THREE QUARTERS OF AN INCH IN
DIAMETER...CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL
RATES OF ONE HALF TO ONE INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

WOOD
Special weather statement, Jun 7, 12:14 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
114 PM CDT TUE JUN 7 2005

WIZ046-047-051-052-056>060-062>072-072000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
114 PM CDT TUE JUN 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 425 IN EFFECT UNTIL 4 PM CDT FOR
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

MARQUETTE...GREEN LAKE...FOND DU LAC...SHEBOYGAN...SAUK...COLUMBIA...
DODGE...WASHINGTON...OZAUKEE...DANE...JEFFERSON...WAUKESHA AND
MILWAUKEE.

THE LINE OF THUNDERSTORMS THAT WAS LOCATED EAST OF LA CROSSE HAS
WEAKENED. HOWEVER...AN OUTFLOW BOUNDARY PUSHING OUT AHEAD OF THE
REMAINING SHOWERS...WILL MOVE SOUTHEAST AT 20 MPH. THIS OUTFLOW
BOUNDARY WILL REACH LA VALLE IN SAUK COUNTY BY 200 PM CDT...AND THE
WISCONSIN DELLS BY 230 PM CDT. THE OUTFLOW BOUNDARY WILL EVENTUALLY
REACH A MONTELLO...TO PORTAGE...TO BARABOO...TO LONE ROCK LINE BY 300
PM CDT.

THE OUTFLOW BOUNDARY WILL PRODUCE WIND GUSTS OF 20 TO 30 MPH. THIS
BOUNDARY DOES HAVE THE POTENTIAL TO PRODUCE MORE THUNDERSTORMS AS
IT MOVES SOUTHEAST.

SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH
DAMAGING WINDS UP TO 60 MPH...LARGE HAIL TO THREE QUARTERS OF AN INCH
IN DIAMETER...CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL
RATES OF ONE HALF TO ONE INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

WOOD
Special weather statement, Jun 7, 1:01 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
201 PM CDT TUE JUN 7 2005

WIZ046-047-051-052-056>060-062>072-072000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
201 PM CDT TUE JUN 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 425 IN EFFECT UNTIL 4 PM CDT FOR
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

MARQUETTE...GREEN LAKE...FOND DU LAC...SHEBOYGAN...SAUK...COLUMBIA...
DODGE...WASHINGTON...OZAUKEE...DANE...JEFFERSON...WAUKESHA AND
MILWAUKEE.

A BROKEN LINE OF THUNDERSTORMS HAS FORMED ALONG AN OUTFLOW BOUNDARY.
THE STORMS WERE MOVING EAST SOUTHEAST AT 20 MPH...AND WILL AFFECT LA
VALLE IN SAUK COUNTY BY 230 PM CDT...AND THE WISCONSIN DELLS BY 300
PM CDT. ANOTHER DEVELOPING LINE OF STORMS WILL AFFECT A NESHKORO...TO
MONTELLO LINE BY 230 PM CDT.

THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH...PEA SIZE HAIL...HEAVY
RAINFALL RATES OF ONE QUARTER TO ONE HALF INCH PER HOUR...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

THE OUTFLOW BOUNDARY WILL PRODUCE WIND GUSTS OF 20 TO 30 MPH. THIS
BOUNDARY DOES HAVE THE POTENTIAL TO PRODUCE MORE THUNDERSTORMS AS IT
MOVES SOUTHEAST.

ANY OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH
DAMAGING WINDS UP TO 60 MPH...LARGE HAIL TO THREE QUARTERS OF AN INCH
IN DIAMETER...CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL
RATES OF ONE HALF TO ONE INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

WOOD
Special weather statement, Jun 7, 2:11 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
311 PM CDT TUE JUN 7 2005

WIZ046-047-051-052-056>060-062>072-072100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
311 PM CDT TUE JUN 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 425 IN EFFECT UNTIL 4 PM CDT FOR
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

MARQUETTE...GREEN LAKE...FOND DU LAC...SHEBOYGAN...SAUK...COLUMBIA...
DODGE...WASHINGTON...OZAUKEE...DANE...JEFFERSON...WAUKESHA AND
MILWAUKEE.

ISOLATED SHOWERS...LOCATED FROM MARKESAN IN GREEN LAKE COUNTY...TO
BRANDON IN FOND DU LAC COUNTY...WILL MOVE NORTHEAST AT 20 MPH. THE
SHOWERS WILL AFFECT ELDORADO AND VAN DYNE IN FOND DU LAC COUNTY BY
400 PM CDT. BRIEF HEAVY RAINFALL RATES OF ONE TENTH TO ONE QUARTER
INCH PER HOUR ARE POSSIBLE WITH THESE SHOWERS.

OTHER SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE LAKE BREEZE
BOUNDARY. THIS WAS LOCATED FROM NEAR SAINT CLOUD IN FOND DU LAC
COUNTY...TO NEAR ALLENTON IN WASHINGTON COUNTY...TO WEST ALLIS IN
MILWAUKEE COUNTY...TO NEAR BRISTOL IN KENOSHA COUNTY. THE LAKE
BREEZE BOUNDARY WAS MOVING SLOWLY WEST NORTHWEST AT 15 MPH.

ANY THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE...
WITH DAMAGING WINDS UP TO 60 MPH...LARGE HAIL TO THREE QUARTERS OF AN
INCH IN DIAMETER...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND
HEAVY RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

WOOD

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sauk

When
June 7, 2:17 PM CST
Where
Sauk County, 1 mi E of La Valle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.583, -90.117

Hail, Milwaukee

When
June 7, 3:43 PM CST
Where
Milwaukee County, (Mke)mitchell Apt Mi
Measured
1.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
42.950, -87.900

Hail, Milwaukee

When
June 7, 3:44 PM CST to 3:47 PM CST
Where
Milwaukee County, 1 mi NE of (Mke)mitchell Apt Mi
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.967, -87.883

Hail, Milwaukee

When
June 7, 3:50 PM CST
Where
Milwaukee County, South Milwaukee
Measured
1 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.917, -87.850

Hail dented cars and siding, and broke a patio glass table top along with a window.

Hail, Milwaukee

When
June 7, 4:00 PM CST
Where
Milwaukee County, 1 mi SSE of Cudahy
Measured
1 in hail
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.933, -87.850

Hail and 40 to 50 mph winds caused some siding damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456431, 5456432, 5456434, 5456433, 5456435.